🧷 VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)
Stratify venous thromboembolism risk in surgical inpatients with the Caprini Risk Assessment Model and get a prophylaxis recommendation. Instant, browser-side.
High risk (≥ 5) → pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis.
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Decide on VTE prophylaxis for a surgical inpatient by summing weighted risk factors.
How it works
Caprini sums 1-, 2-, 3- and 5-point risk factors (age band, surgery type, comorbidities, thrombophilia, recent stroke/fracture/spinal-cord injury). Bands: very low 0, low 1–2, moderate 3–4, high ≥ 5.
Key points
- High risk (≥ 5) → pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis.
- Moderate risk (3–4) → pharmacological or mechanical prophylaxis after weighing bleeding risk.
- A single major factor (malignancy, major orthopaedic surgery, hip/leg fracture) can reach the high-risk band.
- Assess bleeding risk and anticoagulation contraindications before pharmacological prophylaxis; cut-offs vary slightly between guideline versions.
References
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Age | ≤ 40 yr |
|---|---|
| Surgery | None |
| BMI > 25 (obesity) | Yes |
| Swollen legs (current) | Yes |
| Varicose veins | Yes |
| Pregnancy or postpartum (< 1 month) | Yes |
| Recurrent miscarriage / unexplained stillbirth history | Yes |
| Oral contraceptive or HRT | Yes |
| Sepsis (< 1 month) | Yes |
| Serious lung disease / pneumonia (< 1 month) | Yes |
| Abnormal pulmonary function (COPD) | Yes |
| Acute myocardial infarction | Yes |
| Congestive heart failure (< 1 month) | Yes |
| History of inflammatory bowel disease | Yes |
| Medical patient on bed rest | Yes |
| Malignancy (past or present) | Yes |
| Confined to bed > 72 hours | Yes |
| Immobilising plaster cast (< 1 month) | Yes |
| Central venous access | Yes |
| History of VTE | Yes |
| Family history of VTE | Yes |
| Factor V Leiden mutation | Yes |
| Prothrombin G20210A mutation | Yes |
| Lupus anticoagulant | Positive |
| Anticardiolipin antibodies | Positive |
| Elevated serum homocysteine | Yes |
| Heparin-induced thrombocytopenia (HIT) | Yes |
| Other congenital / acquired thrombophilia | Yes |
| Stroke (< 1 month) | Yes |
| Elective lower-extremity arthroplasty | Yes |
| Hip, pelvis or leg fracture (< 1 month) | Yes |
| Acute spinal cord injury (< 1 month) | Yes |
| Multiple trauma (< 1 month) | Yes |
→VTE riskHigh
- Caprini score:73 points
- Risk level:High (very low 0 / low 1–2 / moderate 3–4 / high ≥ 5)
- Prophylaxis advice:Pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis; if bleeding risk is high, start mechanical prophylaxis and add pharmacological cover as soon as bleeding risk falls.
Frequently asked questions
- What is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?
- Stratify venous thromboembolism risk in surgical inpatients with the Caprini Risk Assessment Model and get a prophylaxis recommendation. Instant, browser-side.
- How is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) calculated? What is the core formula?
- Caprini sums 1-, 2-, 3- and 5-point risk factors (age band, surgery type, comorbidities, thrombophilia, recent stroke/fracture/spinal-cord injury). Bands: very low 0, low 1–2, moderate 3–4, high ≥ 5.
- When is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) used?
- Decide on VTE prophylaxis for a surgical inpatient by summing weighted risk factors.
- What are the key clinical points for VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?
- High risk (≥ 5) → pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis. Moderate risk (3–4) → pharmacological or mechanical prophylaxis after weighing bleeding risk. A single major factor (malignancy, major orthopaedic surgery, hip/leg fracture) can reach the high-risk band. Assess bleeding risk and anticoagulation contraindications before pharmacological prophylaxis; cut-offs vary slightly between guideline versions.
- What are the limits and cautions when using VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) calculated in practice? Can you show a worked example?
- Inputs: Age ≤ 40 yr, Surgery None, BMI > 25 (obesity) Yes, Swollen legs (current) Yes, Varicose veins Yes, Pregnancy or postpartum (< 1 month) Yes, Recurrent miscarriage / unexplained stillbirth history Yes, Oral contraceptive or HRT Yes… → Result: VTE risk High(Caprini score: 73 points, Risk level: High (very low 0 / low 1–2 / moderate 3–4 / high ≥ 5), Prophylaxis advice: Pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis; if bleeding risk is high, start mechanical prophylaxis and add pharmacological cover as soon as bleeding risk falls.)